The optician at my eye doctor’s office was floored…

The remarkable improvement in my vision over the course of the past 12 months led him to ask me…..what in the world have you been doing this past year to result in such drastically improved vision?

“What in the world have you been doing this past year to result in such drastically improved vision?”

 

Actually, his question should have been…what have you NOT being doing? I had NOT being doing steroids. Topical steroids, that is. I used topical steroid creams to treat eczema on my hands for over 25 years until I came to the life-changing realization that I no longer had eczema, despite my dermatologist’s continued diagnosis. I had steroid-induced eczema. I was addicted to steroid creams and the “eczema” rash was actually a sign that my skin was craving the steroids and the rash would worsen if I skipped more than a few days. I had to quit using the steroid creams and go through Topical Steroid Withdrawal (TSW) in order to heal. [Read more about my personal journey through TSW.]

At this point, nearly one year into Topical Steroid Withdrawal, I was well aware of the effect that the steroids had on my immune system, my hormones, and my high level of toxicity. But I had no idea about the effect they had on my vision too! Prior to quitting the steroid creams, I had to get a new prescription for glasses and contacts every few years as my vision deteriorated. I just thought this was a normal process of aging. But, at the ripe old age of 38, suddenly my vision started to improve … and more drastically than the optician had ever seen.

“Studies have shown that long term use of topical (and systemic) steroids can lead to steroid-induced glaucoma and cataracts.”

 

Studies have shown that long term use of topical (and systemic) steroids can lead to steroid-induced glaucoma and cataracts (source). Steroids have also been shown to increase the risk for ocular hypertension (increased eye pressure) (source) . In my particular situation, my vision improved dramatically after stopping the steroids. I went to the eye doctor to get a new contact prescription, thinking my eyes were worsening because I couldn’t see as well as I used to. I came to find out that my new prescription required LESS power than before and my contacts were no longer working because my previous prescription was now too strong for my improved vision.

Another problem that I discussed with the optician at this visit was the constant blurring of the contact lens in my left eye. Each morning I could see clearly for a few minutes after putting in the contact lens and then the vision in that eye would become more and more blurry throughout the day. The optician said there was a vasoline-like substance coating the lens which was being caused by inflammation in that eye. I was toward the end of my Topical Steroid Withdrawal period and apparently the inflammation in my left eye was one of the many odd symptoms you can experience while your body is recovering from TSW. [Read more about symptoms of TSW here.] The eye doctor gave me a prescription for .. you guessed it … steroid drops to treat the eye inflammation. Of course I did not fill it and the inflammation went away on its own in short order.

Steroids can be life saving when used appropriately in complicated and life threatening medical situations. However, when used to treat chronic conditions (like eczema), they can have a detrimental effect on the body, the immune system, and yes….even the eyes. It’s always best to treat the root cause of the condition rather than relying on steroids to suppress the inflammation and symptoms when dealing with chronic conditions. Read about functional medicine to learn how to address root cause.

Do you have experience with steroids affecting your vision? What other odd symptoms did you experience while using steroids and/or while withdrawing from steroids?

Please leave a comment below. We can all learn from each other!

Pin It on Pinterest